Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

136 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

How to stop Omeprazole intake?

I have NAFLD which was discovered when my surgeion was about to remove a cancer tumor in the cnetral part of the liver. He did not do so when he saw the fatty liver. I do not drink alcohol and am not obeisi but my natural father died young with cirrohsis of the liver. The tumor was killed with an ablation and then chimo beeds in artery by tumor. I take Omeprazole 40 mg ever morning an hour before eating for the naseau which I have experience for years (actually led to the discovery of the tumr). Recently I began juicing for breakfast, and increased my exercise routine to everyother day for at least 30 min of fast walk or jug and li? I eat mostly chicken and fish or shrimp, baked or stir fried. I d like to get off the Omeprazole.
Fri, 29 Mar 2019
Report Abuse
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics
General & Family Physician 's  Response
Hello,

Tapering off these medicines can be challenging as people can have symptoms for up to 10 to 14 days after discontinuation due to rebound hyperacidity.

So, be sure to let your patients know that they may feel worse for a couple of weeks before their body readapts.

This is a common quote I hear, “I tried to go off that medicine but my reflux came back with a vengeance, Doc".

You can reduce this rebound and the severity of the symptoms by preparing ahead of time to address underlying causes and by creating a “bridge plan” to successfully wean off a proton pump inhibitor (PPI). Before the quit date:

Taper down the dose. For example, if someone is on 20 mg of omeprazole twice daily, I will reduce the dose to 20 mg a day for 10 days and then 20 mg every other day for 10 days before stopping.

Address emotional stress. Extreme stress can cause vomiting. Mild to moderate stress can cause reflux.

Improve nutrition. Caffeine is a big culprit. Taper a person’s caffeine dose before you taper the PPI. Encourage less acidic food and more basic food groups to include vegetables, fruit, and fiber. The bridge:

Prescribe another pill to replace the PPI during the bridge. I go back to an old coating drug, sucralfate 1 gm before meals and before bedtime for 2 weeks.

Another option is deglycyrrhizinated licorice (DGL). Licorice coats and soothes the stomach.

Glycyrrhizin is the mineralocorticoid in licorice that causes salt retention, hypokalemia, and high blood pressure. The DGL removes this. Patients can get this over the counter.

Hope I have answered your query. Let me know if I can assist you further.

Take care

Regards,
Dr AJEET SINGH, General & Family Physician
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Hi , I have been taking omeprazole for 3 years ,I have been really tired,fast heart rate lots of skipped beats,really shaky, could it be from the omeprazole,i stopped taking it two days ago,and most of the symptoms have gone away, I am 72 years old...

doctor1 MD

I have been taking 20 mg. of Omeprazole daily for several years for Gerd...along with several other prescriptions. I have polyps in my stomach that so far are not malignant. I have read that Ppi s should only be taken for 2 weeks...should I continue? GERD returns if I try to stop the medication.

doctor1 MD

does omeprazole take away the effects of cerazette? I started taking cerazette a month ago and after about 2 weeks of taking it I started my period, this hasn t completely stopped since... could it be that taking it together with my omeprazole takes away the effects of the cerazette? or is it safe to take them togheter?

Recent questions on  Liver

doctor1 MD

Hi i was gettinga dull aches under my ribcage.No pain. Then i went to my doctors and i had some blood test done on my liver,thyroids and a msu test for kideneys.Msu test done with dipstick came out with blood and puss.What doses that mean. Regards Rocsaan

doctor1 MD

I am a 46 year old female. I have hypothyroidism. I take 0.137 mg of Synthroid. I was recently diagnosed with a low red blood cell count for which I am being tested with a blood stool sample, MRI, liver check and a possible bone marrow sample. I have missed 3 periods when except for 4 years ago when I missed 2 in a row. Prior to these 2 incidents I have never ever missed a period. 2 pregnancy tests have determined that I am not pregnant. Do you have any advice or can you help by giving me any information on what could be happening in my body. Thank you...Dianna

doctor1 MD

Chronic back pain requires two/three 750/750 hydro condone a day. I also drink two-three drinks five days a week. Recently I have noticed fatigue, occasional queasiness, and clay colored loose stool. No yellowing of skin or eyes. finger nails still pink. Immediately stopped drinking and Vicodin use. Relying ONLY on ice and lidocaine patches for pain relief. Now on day four. No more queasiness, and exhaustion is subsiding. Clearly I have done some liver damage. First available doctors appt isn t for days. My question is do you think my liver is still reversible based on these symptoms.

doctor1 MD

hi my dad had a liver transplant 4weeks ago and today has got a large purple bruise on his left thigh down to his calf. hehasnt knocked it that hes aware of but we dont know where its come from? he also has been suffering from swollen legs up to the knee just recently

doctor1 MD

I HAVE TINGLING PAIN IN MY RIGHT SIDE BELOW THE RIB CAGE . BUT ONLY WHEN I SIT IT GOING COMPLETELY AWAY WHEN I LAY DOWN?

doctor1 MD

I have been taking atorvastatin 40 mg for 4 months - through carotid endarterectomy surgery - with horrible subjective side effects which, objectively, include very low hematocrit of 32.9% and other low red blood cell counts. Primary Care...

doctor1 MD

Hi Doctor, I am xxxxxxx XXXXXXX from XXXXXXX Age 38 years. Last month i have got my LFT done where SGPT was 132 and SGOT was 82 because i consume liquor on a regular basis thats why got those test done; but all of sudden i realized that last week...